JournalsifbVol. 22, No. 4pp. 465–504

Minimisers of a fractional seminorm and nonlocal minimal surfaces

  • Claudia Bucur

    Università di Milano-Bicocca, Italy
  • Serena Dipierro

    University of Western Australia, Crawley, Australia
  • Luca Lombardini

    University of Western Australia, Crawley, Australia
  • Enrico Valdinoci

    University of Western Australia, Crawley, Australia
Minimisers of a fractional seminorm and nonlocal minimal surfaces cover

A subscription is required to access this article.

Abstract

The recent literature has intensively studied two classes of nonlocal variational problems, namely the ones related to the minimisation of energy functionals that act on functions in suitable Sobolev–Gagliardo spaces, and the ones related to the minimisation of fractional perimeters that act on measurable sets of the Euclidean space.

In this article, we relate these two types of variational problems. Specifically, we investigate the connection between the nonlocal minimal surfaces and the minimisers of the Ws,1W^{s,1}-seminorm.

In particular, we show that a function is a minimiser for the fractional seminorm if and only if its level sets are minimisers for the fractional perimeter, and that the characteristic function of a nonlocal minimal surface is a minimiser for the fractional seminorm; we also provide an existence result for minimisers of the fractional seminorm, an explicit non-uniqueness example for nonlocal minimal surfaces, and a Yin–Yang result describing the full and void patterns of nonlocal minimal surfaces.

Cite this article

Claudia Bucur, Serena Dipierro, Luca Lombardini, Enrico Valdinoci, Minimisers of a fractional seminorm and nonlocal minimal surfaces. Interfaces Free Bound. 22 (2020), no. 4, pp. 465–504

DOI 10.4171/IFB/447